Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 39, NWS Duluth, MN

July 25, 2000Itasca County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 25, 2000, 3:06 PM CDT for Itasca County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2000, 3:06 PM CDT (20:06 UTC)
Expired
Jul 25, 2000, 4:00 PM CDT
In force
54 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Itasca County, MN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 1:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2000-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2000-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 252007
SVRDLH
MNC061-252100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
306 PM CDT TUE JUL 25 2000

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITASCA COUNTY IN MINNESOTA

* UNTIL 400 PM CDT

* AT 306 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES
  SOUTHWEST OF INGER...OR ABOUT 31 MILES NORTHWEST OF GRAND RAPIDS...
  MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INGER THROUGH 315 PM CDT
  BOWSTRING AROUND 315 PM CDT
  MARCELL AROUND 320 PM CDT

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THIS ST!ORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

$$

MELDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:20 AM CDT, 11 hours 46 minutes earlier.

Area forecast discussion, Jul 25, 3:20 AM CDT, 11 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
320 AM CDT TUE JUL 25 2000

FORECAST FOCUS...SFC LOW/TROUGH MOVEMENT AND ASSOCIATED TSTM
ACTIVITY. MODELS IN GEN AGREEMENT THROUGH 30HRS...THEN SOME
DIVERGENCE WITH AVN TRACKING FARTHER SOUTH WITH WEAKENING SFC LOW.
AVN SEEMS TO HAVE THE BEST HANDLE ON STORMS THIS PAST EVE AND OVRNT.
PLUS ITS SLOWER HANDLING OF THE TROF IS MORE IN LINE WITH UPR LVL
DIVRG PATTERN AS WELL AS WHAT HAS OCCURRED THE LAST 24 HRS. WILL GO
W/ AVN THIS FCST.

STRONGEST INITIAL CONVECTION IS DIVERGING ARND OUR CWA. SOME
ADDITIONAL SHOWERS ARE POPPING IN THE THETA E RDG BETWEEN THE TWO
COMPLEXES...BUT NVA AND SUBSIDENCE IS KEEPING MIDDLE CONVECTION IN
CHECK. MOST OF MORNING ACTIVITY SHOULD DISSIPATE ALLOWING FOR A BIT
OF SUNSHINE TO BOOST INSTABILITY PARAMS FOR LATER AFTN AND EVENING
STORMS. WILL WORD MOST ZONES TODAY WITH MORNING SHOWERS/STORMS
ENDING...THEN AFTN REDEVELOPMENT. SFC TROF IS EXPECTED TO REACH OUR W
CWA BY 00Z AND MSTR POOLING AND INCREASED INSTABILITY AHEAD OF TROF
WILL COMBINE WITH STRONG PVA TO KICK OFF THUNDERSTORMS. AVN FOCUSING
ON GENERATING AN MCS ACRS NC MN LATE THIS AFTN...WITH CORFIDI VECTORS
SHOWING IT ROLLING INTO NW WIS OVRNT TNGT. Q-VECTOR CONVERG AND THETA
E RDG MOVEMENT SUPPORT THIS SOLUTION AND WILL HIT PCPN A LITTLE
HARDER IN THE EVE/NITE FCST FOR E 2/3RDS OF CWA. WEDNESDAY SHOWS
H85 AND UPR TROF PUSHING INTO WI AS SFC LOW DROPS INTO S WI.
LINGERING MSTR AND ANOTHER SHOT OF VORTICITY SHOULD BE ENOUGH TO
KICK OFF SCTRD RW/TS ACRS MUCH OF CWA. WILL NOT CHG MUCH IN CURRNT
WED FCST WITH 30/40 POPS ALL ZONES.

TEMPS WILL BE TOUGH CALL TDY DEPENDING ON AMOUNT OF FILTERED
SUNSHINE BEHIND INITIAL CONVECTION. WILL GO CLOSER TO WARMER FWC IN
THE W ZONES AND NEAR COOLER FAN IN THE E. GUID LOWS TNGT AND WED
HIGHS GEN FOLLOWED.

.DLH...NONE.

SHIMON

In the hours before

Special weather statement, Jul 25, 12:19 PM CDT, 2 hours 47 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-252000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1219 PM CDT TUE JUL 25 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THREAT...LARGE HAIL.  DAMAGING WINDS ARE LESS OF A POSSIBILITY.

DISCUSSION...A WEAK TROUGH OVER THE RED RIVER VALLEY WILL CROSS
MINNESOTA TONIGHT.  TEMPERATURES ARE RATHER COLD ALOFT...WITH WET
BULB ZEROS BELOW 9000 FEET ACROSS NORTHEASTERN MINNESOTA AND JUST
OVER 9000 FEET OVER NORTHWESTERN WISCONSIN.  AN ISOLATED CLEAR AREA
COVERS MOST OF NORTHEASTERN MINNESOTA AND THE UPPER ST CROIX VALLEY.
SURFACE DEW POINTS ARE ONLY ABOUT 17C ACROSS MOST OF THE AREA...WITH
A NERROW BAND OF SURFACE DEW POINTS BETWEEN 20C AND 21C ACROSS
WESTERN MN.  WITH THE RELATIVE LACK OF MOISTURE...CONVECTIVE
AVAILABLE POTENTIAL ENERGIES ARE NOT IMPRESSIVE...IN THE 15OO TO
2000 J/KM RANGE.  WE ARE IN THE LEFT FRONT QUADRANT WITH RESPECT TO
AN EADSTERN SOUTH DAKOTA JET CORE.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON OR EVENING.

EOM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:24 PM CDTSevere Thunderstorm WarningDLHCass, Itasca66 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.